New research that looks at the long-term effects of chemotherapy on breast cancer survivors finds it weakens parts of the immune system for at least 9 months after treatment. This could leave patients with insufficient resilience to common infections, such as pneumonia and tetanus, even if they were immunized previously, say the researchers.
The study - published in the journal Breast Cancer Research - comes from the University of Leeds and Leeds Teaching Hospitals NHS Trust in the UK.
One of the senior authors, Thomas Hughes, an associate professor in the Faculty of Medicine at Leeds, says:
"We were surprised that the impact of chemotherapy is so long lived."
He and his colleagues suggest the findings indicate breast cancer survivors who have undergone chemotherapy would likely benefit from post-treatment monitoring.
Typical treatment for primary tumors involves surgery to remove the tumor, combined with other therapies, such as hormone therapy, radiotherapy and/or chemotherapy to kill any remaining cancer cells. Around 30% of breast cancer patients receive chemotherapy.
Chemotherapy drugs work by attacking cells that divide quickly, which is what cancer cells do. But other cells - such as those in the bone marrow where white blood cells are made - also divide quickly and are likely to be affected by chemotherapy.
Some lymphocytes and antibodies stayed weak for 9 months
For their study, the researchers monitored 88 primary breast cancer patients at various intervals from 2 weeks to 9 months after chemotherapy completion. They also had data on all but 26 of the patients before they started chemotherapy. They monitored levels of various parts of the immune system, including antibodies and a group of white blood cells called lymphocytes.
The data showed that levels of major lymphocytes, such as T cells, B cells and natural killer cells - which protect against infection by viruses and bacteria - fell significantly following chemotherapy.
The effect was only short term for most types of lymphocyte - they returned to pre-chemotherapy levels by the 9-month mark. But the B cells and helper T cells only returned to 65% of their pre-chemotherapy levels by 6-month mark, and they were still at that level 3 months later.
B cells are important for producing antibodies, and T helper cells assist in that task. Antibodies are important for helping the immune system identify and eliminate pathogens like viruses and bacteria. There are different antibodies for different pathogens.
Different chemotherapies had different effects on immune reduction
When they compared different types of chemotherapy, the team found that an anthracycline-only regime reduced B cells and T helper cells at first, but then they recovered almost to their normal levels.
However, after a chemotherapy treatment comprising an anthracycline regime followed by a cycle of taxane, the levels of B cells and T helper cells did not recover.
The authors note that smoking also seems to have an effect, with some immune cells reaching only 50% of their pre-chemotherapy in smokers, while they reached 80% in non-smokers.
Prof. Hughes says they were surprised that smoking and type of chemotherapy appear to influence how well the immune system recovers. He and his colleagues conclude that:
"We might need to take into account the future immune health of breast cancer patients when planning treatments, but more research is needed to determine whether this would improve patient outcomes."
He and his colleagues suggest another question that future research should address is whether revaccination against common illnesses should be considered in some cases.
They also point out that their data came from observing patients over a period of time, so it can only contribute to our understanding of the links between chemotherapy, smoking and reduced immunity - it cannot prove that one causes the other.
Meanwhile, Medical News Today recently learned that the reason tamoxifen - a drug that blocks the action of the hormone estrogen - does not work in some women with hormone-sensitive breast cancer could be because there is more than one genetic marker involved.